Idaho, 2004

Damaging Wind in Idaho, January 30, 2004

January 30, 2004 · NWS PIH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jan 30, 8:45 AM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Jan 30, 8:45 AM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
845 AM MST FRI JAN 30 2004

.DISCUSSION...
A LINE OF THUNDERSTORMS HAS DEVELOPED IN MARGINALLY UNSTABLE AIR
AHEAD OF THE COLD FRONT NOW MOVING INTO WRN ID. COMBINED WITH THE
POST FRONTAL WINDS...SOME OF THESE THUNDERSTORMS ARE PRODUCING WINDS
GUSTS UP TO 60 MPH.  THE LINE OF THUNDERSTORMS SHOULD REACH THE WRN
CWA AROUND NOON...AND RAPIDLY PASS THRU THE CWA IN THE EARLY AFTN
HRS.  HAVE UPDATED THE CURR FCST TO REFLECT THE TSTMS...AND TO UP
THE WINDS.  HEDGES

.PREVIOUS DISCUSSION...
.SHORT-TERM...
H20 LOOPS AT 08Z INDICATE UPPER LEVEL SYSTEM NEAR 130W WITH SMALL
SUBTROPICAL CONNECTION.  RADAR LOOPS SHOW W-E BANDS OF LIGHT PCPN IN
WARM SECTOR SHIFTING NE ACROSS THE SNAKE PLAIN.  FAST PROGRESSIVE
MOTION OF WAVE PROGGED WELL IN THE MODEL SUITES.  GFS-MM5 AND WRF
MOVE SFC COLD FRONT (CURRENTLY ALONG THE OR/WA COAST) EAST PASSING
ACROSS THE CENTRAL MTS ZONES ABOUT 18Z...SNAKE PLAIN 19-22Z...AND
INTO ZONES 19/23 BY 00Z.  THE TRAILING UPPER TROUGH WILL FOLLOW AND
CLEAR THE ID/WY BORDER BY MIDNIGHT SAT.   CROSS SECTIONS INDICATE
GENERALLY WEAK WARM AIR ADVECTION PCPN LASTING UNTIL NOON THEN THE
BULK OF THE FORCING OCCURS ALONG THE FRONT AND ANY OROGRAPHICS IN
EAST FACING SLOPES.  THE WSW FOR ZONES 19/23 CONTINUES WITH STORM
TOTAL OF 10 TO 20 INCHES ABOVE 6500 FEET.  GUIDANCE WINDS IN VCNTY
OF 25 TO 30 KT RANGE FOR ZONES 17/20/21 FROM ABOUT 18Z TO 00Z
TONIGHT AS PER ETA BUFKIT/WRF SO WILL BE ISSUING A WIND ADVISORY FOR
THOSE ZONES.  THE RAIN TO SNOW CHANGEOVER IN THE VALLEYS WILL BE
QUICK WITH ONLY A SMALL ACCUMULATION IN THE SNAKE PLAIN.  POSSIBLY
SOME ENHANCEMENT IN SNOWS ALONG EASTERN FOOTHILLS WITH BRIEF
POST-FRONTAL CONVERGENCE EVENT IN ZONE 20.  THE STEADY PCPN WILL
SHUT OFF BY MIDNIGHT SAT WITH LINGERING SCATTERED SNOW SHOWERS.  THE
DEEPENING SFC LOW/UPPER LOW MOVES FURTHER EAST ON SAT WITH MOIST NW
FLOW ALOFT OVER THE REGION.  A SMALL WAVE EJECTS DOWNSTREAM OVER THE
REGION ON SUN.  THE TREND OF MED-HIGH POPS TODAY/TONIGHT AND LOW CHC
FOR SAT/SUN LOOKS GOOD IN THE GRIDS.  COLD AIR ADVECTION OF ABOUT 10
DEGS ON SAT.
04

.LONG-TERM...
MRF AND UK MODEL THIS RUN COMING MORE IN LINE WITH THE ECMWF.
MODELS ALL AGREE ON A H5 HIGH OVER BRITISH COLUMBIA SUNDAY/MONDAY
SPLITTING INCOMING ENERGY ASSOCIATED WITH A H5 CLOSED LOW
CIRCULATION NEAR/AROUND 44N/130W 12Z MONDAY.  WITH THE SPLIT AND
DEPENDING ON WHICH MODEL IS TO BE BELIEVED...THE SOUTHERN STREAM
ENERGY IS FORCED TO MOVE INTO THE DESERT SOUTHWEST BY 12Z WEDS WITH
THE NORTHERN BRANCH GRAZING THE AREA MONDAY INTO TUESDAY.  THE
GFS/MRF IS WITH MORE GENEROUS WITH SOUTHERN BRANCH ENERGY REACHING
IDAHO AND THE QPF FOR MONDAY AFT/EVE INTO TUESDAY.  THE MRF MOVES
THE H5 LOW AND SOUTHERN BRANCH JET FROM OREGON INTO NEVADA AND THEN
INTO SOUTHERN UTAH.  THE ECMWF AND UK TRACK IS MUCH FURTHER SOUTH
WITH THEIR MAIN ENERGY MOVING THROUGH SOUTHERN CALIFORNIA THEN EAST
INTO AZ/NM BY 12Z WEDS. WILL COMPROMISE BETWEEN THE MORE AGGRESSIVE
GFS/MRF AND THE LESS ECMWF/UK SOLUTIONS.  AFTER TROUGH MOVES
THROUGH...NORTHWEST FLOW SETS UP WITH THE MRF AND UK SHOWING A FAST
DISTURBANCE EMBEDDED WITHIN THE FLOW MOVING FROM NEAR BOISE AT 00Z
THURSDAY INTO ARIZONA BY 12Z THURSDAY.  BEST JET DYNAMICS ARE FROM
BURLEY WEST SO UNLESS THEIR IS A DRAMATIC CHANGE IN THE TRAJECTORY
OR POSITION...NOT EXPECTING MUCH IN THE WAY OF PRECIP WITH THIS
DISTURBANCE.  A DIRTY/TRANSITORY H5 RIDGE SLIDES THROUGH THURSDAY
WITH THE NEXT PROGRESSIVE/CONSOLIDATED WAVE MOVING THROUGH FRIDAY
NIGHT/SATURDAY MORNING WITH ANOTHER ROUND OF PRECIPITATION.  SIMOSKO

&&

.PIH WATCHES/WARNING/ADVISORIES...WINTER STORM WARNING CONTINUES
TODAY FOR ZONES 19/23. WIND ADVISORY ISSUED FOR ZONES 17/20/21.
PLEASE REFER TO WEATHER BULLETINS FOR THE LATEST DETAILS.

&&
Hazardous weather outlook, Jan 30, 6:00 AM MST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO IDAHO
600 AM MST FRI JAN 30 2004

IDZ017>023-031-032-311300-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
600 AM MST FRI JAN 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
PERIODS OF SNOW ARE EXPECTED WITH ACCUMULATIONS OF 3 TO 6 INCHES
OVER THE UPPER SNAKE AND EASTERN HIGHLANDS AND 2 TO 4 INCHES OVER
THE CENTRAL MOUNTAINS.  WINDS WILL INCREASE TO 25 TO 35 MPH WITH
GUSTS TO 40 MPH IN THE EASTERN MAGIC VALLEY AND SNAKE RIVER PLAIN.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER
CONDITIONS.  REPORTS SHOULD BE CALLED INTO THE LOCAL NATIONAL
WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER
HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.

The radar

The Pocatello radar (KSFX), 76 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Minidoka

When
January 30, 11:30 AM MST to 11:36 AM MST
Where
Minidoka County, Minidoka
Measured
63 kt (72 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.750, -113.483

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2004Every state in 2004This day in weather historyWarnings in Idaho, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384279.